# SDR 2021FA0000029

- Difficulty date: February 2, 2021
- Submitted: February 3, 2021
- Operation: General aviation
- Make and model: Cirrus SR22
- Aircraft serial: 1311
- Aircraft time: 1,200 hours, 1,200 cycles
- Engine: Cont IO550N
- Engine time: 1,200 hours, 1,200 cycles
- System (JASC): 8560 · Reciprocating Engine Supercharger
- Part: Drive Assy
- Condition: Failed
- Location: Supercharger
- Part time: 1,200 hours, 1,200 cycles
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, Z
- Precautionary procedure: E, A

## Discrepancy

AIRCRAFT INSTALLED WITH SUPERCHARGER. REMOVED PULLY DRIVE ASSY FOR INSPECTION. NOTED DRIVE SHAFT SPLINE UNEVENLY WORN AND GALLED. PULLED ACCESSORY DRIVE RECEIVING SHAFT. NOTED MISSING MATERIAL FROM RECEIVING MATING AREA. SIGNIFICANT METAL PRESENT. CONFERRED WITH FAT, SAID TO OVERHAUL DRIVE ASSY. I HAVE OBSERVED THIS CONDITION ON MULTIPLE AIRCRAFT. THE STEEL ACCESSORY SHAFT MATES WITH THE DRIVE ASSY WHICH IS ALUMINUM. CONSIDERING THE DIFFERENT COEFFICIENT RATES OF EXPANSION BETWEEN THE STEEL AND ALUMINUM ROTATING ASSYS, ITS THOUGHT THAT THE GEAR MESH WOULD LOSE CLEARANCE AS THE PARTS HEAT UP AND ERODE THE MATING SURFACES INCREASING GEAR LASH. THE RISK IS METAL CONTAMINATION THROUGHOUT THE MOTOR WHICH HAS BEEN OBSERVED ON 2 AIRCRAFT, 1 DIRECTLY UNDER MY SUPERVISION. IT IS THE BELIEF OF THIS OPERATOR THAT IMMEDIATE INSPECTION REQUIREMENTS SHOULD BE ISSUED FOR THE ICA OF THIS SYSTEM, WITH FAA PMI CONSIDERATION TO THE RESELECTION AND EVALUATION OF THE PROPER METAL FOR THE GEAR MESH BETWEEN THE ACCESSORY DRIVE AND THE SUPERCHARGER PULLY ASSY. THIS CONSTITUTES A SIGNIFICANT SAFETY RISK IN THIS OPERATORS EXPERIENCE. PHOTOS FROM 2 AIRCRAFT WILL BE PROVIDED.
